Texas, 2015Damaging Winds in Texas, May 5, 2015
May 5, 2015 · NWS AMA · 6 events in 2 counties and zones
An upper level trough continued to move eastward toward the area today. After a significant round of rain with locally 2-3 inches overnight, instability developed during the afternoon and thunderstorms formed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough continued to move eastward toward the area today. After a significant round of rain with locally 2-3 inches overnight, instability developed during the afternoon and thunderstorms formed. A line of thunderstorms organized across western portions of the Texas Panhandle by late afternoon and moved eastward into the Central Texas Panhandle by early evening.
The following is a list of the strongest wind gusts (that were greater than 58 mph) by county: 64 mph at Amarillo (Potter County); 60 mph at Canyon (Randall County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 2:22 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, May 5, 2:22 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT TUE MAY 5 2015
.DISCUSSION...
CLOSED UPPER LOW LIFTING NORTHEAST OUT OF THE SOUTHWESTERN STATES
INTO THE CENTRAL ROCKIES BY TONIGHT. THIS CLOSED UPPER LOW WEAKENS
INTO AN OPEN WAVE AS IT TRACKS NORTH AND EAST INTO THE NORTHERN AND
CENTRAL PLAINS STATES WEDNESDAY. STALLED FRONTAL BOUNDARY ACROSS
SOUTHEASTERN COLORADO INTO THE CENTRAL PLAINS STATES WITH A SURFACE
LOW ON THE FRONT OVER SOUTHEASTERN COLORADO AND NORTHEAST NEW MEXICO.
SURFACE TROUGH OR PSEUDO-DRYLINE EXTENDS SOUTHWEST OF THE SURFACE LOW
ACROSS EASTERN NEW MEXICO. AS THE SURFACE LOW TRACKS INTO WESTERN
KANSAS WEDNESDAY... THE SURFACE TROUGH/DRYLINE WILL MIX EAST ACROSS
THE PANHANDLES TO NEAR THE CAPROCK BY WEDNESDAY AFTERNOON. THE
SURFACE LOW DEEPENS WEDNESDAY ALLOWING FOR THE SURFACE PRESSURE
GRADIENT TO TIGHTEN UP AND STRENGTHENING OF THE SOUTH AND
SOUTHWESTERLY WINDS. AS A COLD FRONT DROPS SOUTHEAST OUT OF THE
ROCKIES WEDNESDAY NIGHT AND THURSDAY...THE TROUGH/DRYLINE WILL
RETREAT BACK TO THE WEST AS A VIGOROUS CLOSED UPPER LOW APPROACHES
THE FORECAST AREA FROM THE GREAT BASIN REGION AND CALIFORNIA THURSDAY
AND FRIDAY.
COLD FRONT PUSHES SOUTHEAST INTO THE PANHANDLES THURSDAY NIGHT AND
FRIDAY BRINGING INCREASING CHANCES FOR CONVECTION BY THE END OF THE
WEEK INTO SATURDAY AND SATURDAY NIGHT. THIS COLD FRONT STALLS OVER
THE FORECAST AREA FRIDAY AND SATURDAY WITH THE CLOSED UPPER LOW
TRACKING ACROSS THE FOUR CORNERS REGION...SOUTHWESTERN STATES AND
SOUTHERN ROCKIES SATURDAY. THE CLOSED UPPER LOW MOVES NORTH AND EAST
OUT OF THE SOUTHERN ROCKIES SATURDAY AND INTO THE CENTRAL PLAINS
STATES SUNDAY. DRIER CONDITIONS EXPECTED LATE IN THE WEEKEND.
SCHNEIDER
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 53 80 55 80 53 / 40 5 20 30 20
BEAVER OK 57 82 57 83 58 / 50 10 20 40 50
BOISE CITY OK 48 79 48 79 49 / 40 10 10 20 20
BORGER TX 56 81 58 82 56 / 50 10 20 30 30
BOYS RANCH TX 52 82 52 82 51 / 40 5 10 20 20
CANYON TX 51 80 54 80 52 / 40 10 20 30 20
CLARENDON TX 57 80 58 80 58 / 60 10 20 40 30
DALHART TX 49 79 48 80 49 / 30 10 10 20 20
GUYMON OK 53 81 52 82 54 / 50 10 10 20 30
HEREFORD TX 50 79 52 79 52 / 30 5 20 30 20
LIPSCOMB TX 59 81 60 81 59 / 60 10 20 30 40
PAMPA TX 55 78 56 79 57 / 60 10 20 30 30
SHAMROCK TX 59 81 60 77 62 / 70 20 30 40 50
WELLINGTON TX 61 83 62 79 63 / 70 20 30 50 50
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
14/11/16
Hazardous weather outlook, May 5, 2:03 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT TUE MAY 5 2015
OKZ001>003-TXZ001>020-061100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
303 PM CDT TUE MAY 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES. SOME OF THE STORMS
MAY BECOME SEVERE THROUGH THIS EVENING WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. HEAVY RAINS ARE ALSO EXPECTED...WHICH
COULD LEAD TO LOCALIZED AREAS OF FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AFTERNOON THROUGH
SATURDAY NIGHT... MAINLY ACROSS EASTERN SECTIONS OF THE PANHANDLES.
STRONG AND SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS.
HEAVY RAINS MAY ALSO LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING...PARTICULARLY ON THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...AND THEN
AGAIN WEDNESDAY AND THURSDAY.
SCHNEIDER
In the hours before
Special weather statement, May 5, 2:16 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT TUE MAY 5 2015
TXZ006-011-052045-
HARTLEY TX-OLDHAM TX-
316 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 345 PM CDT...
AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF NARA VISA...MOVING NORTH AT 20
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
ROMERO...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3578 10304 3575 10279 3555 10286 3557 10304
TIME...MOT...LOC 2016Z 187DEG 17KT 3561 10294
14
Special weather statement, May 5, 3:05 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT TUE MAY 5 2015
TXZ006-052130-
HARTLEY TX-
405 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARTLEY COUNTY UNTIL 430
PM CDT...
AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES WEST OF CHANNING...OR 27 MILES SOUTH OF
DALHART...MOVING NORTH AT 25 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HARTLEY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3600 10270 3593 10231 3562 10254 3563 10281
TIME...MOT...LOC 2105Z 200DEG 21KT 3570 10262
NF
Special weather statement, May 5, 4:13 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT TUE MAY 5 2015
TXZ011-016-052300-
DEAF SMITH TX-OLDHAM TX-
513 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND NORTHERN
DEAF SMITH COUNTIES UNTIL 600 PM CDT...
AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF VEGA...MOVING NORTH AT 35
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
VEGA... SIMMS... WILDORADO...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 29 AND 48.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3504 10268 3550 10246 3540 10217 3526 10217
3494 10249
TIME...MOT...LOC 2212Z 202DEG 30KT 3517 10247
NFSpecial weather statement, May 5, 4:20 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT TUE MAY 5 2015
TXZ016-052245-
DEAF SMITH TX-
520 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR DEAF SMITH COUNTY UNTIL 545 PM
CDT...
AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BOOTLEG...OR 19 MILES WEST
OF HEREFORD...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
SIMMS... BOOTLEG...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3474 10283 3479 10290 3508 10272 3489 10234
3474 10258
TIME...MOT...LOC 2220Z 220DEG 20KT 3479 10273
NFSpecial weather statement, May 5, 4:33 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT TUE MAY 5 2015
TXZ011-052315-
OLDHAM TX-
533 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 615
PM CDT...
AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF GLENRIO...OR 20 MILES
SOUTHEAST OF NARA VISA...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WESTERN OLDHAM COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3562 10290 3562 10278 3550 10252 3527 10272
3523 10289 3530 10304
TIME...MOT...LOC 2233Z 213DEG 22KT 3537 10291
NFSpecial weather statement, May 5, 4:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT TUE MAY 5 2015
TXZ006-007-011-012-016-017-052345-
DEAF SMITH TX-HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-RANDALL TX-
551 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL...WESTERN
POTTER...EASTERN OLDHAM...SOUTHWESTERN MOORE...SOUTHEASTERN HARTLEY
AND EASTERN DEAF SMITH COUNTIES UNTIL 645 PM CDT...
AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
CHANNING TO 5 MILES NORTHEAST OF HEREFORD...MOVING NORTHEAST AT 40
MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
HEREFORD... VEGA... DAWN...
UMBARGER... BUFFALO LAKE... VALLEY DE ORO...
BUSHLAND... WILDORADO... BOYS RANCH...
MASTERSON... FOUR WAY... CHANNING...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3474 10257 3581 10244 3585 10188 3474 10197
TIME...MOT...LOC 2251Z 232DEG 36KT 3574 10217 3489 10232
NF
Thunderstorm Wind, Randall
- When
- May 5, 5:15 PM CST
- Where
- Randall County, 1.83 mi WNW of Canyon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.990, -101.950
An off duty National Weather Service meteorologist estimated a wind gust of 60 mph on the west side of Canyon, Texas.
Thunderstorm Wind, Randall
- When
- May 5, 5:15 PM CST
- Where
- Randall County, Canyon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.980, -101.920
A large tree was uprooted in Canyon.
Thunderstorm Wind, Potter
- When
- May 5, 5:21 PM CST
- Where
- Potter County, 3.46 mi ENE of Bushland
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -102.010
The Schoolnet site located at Oasis RV Resort measured a wind gust of 60 mph.
Thunderstorm Wind, Potter
- When
- May 5, 5:24 PM CST
- Where
- Potter County, Amarillo
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.200, -101.820
A wind gust to around 60 mph resulted in an overturned tractor trailer on Interstate 27 southbound near Bell Street.
Thunderstorm Wind, Potter
- When
- May 5, 5:42 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -101.720
A gust of 64 mph occurred at the leading edge of a line of thunderstorms. This gust was measured by the National Weather Service automated weather station located at Rick Husband International Airport 6 miles east-northeast of Amarillo. No damage was reported.
Thunderstorm Wind, Randall
- When
- May 5, 6:25 PM CST
- Where
- Randall County, Timbercreek Canyon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.050, -101.820
A member of the public estimated a wind gust of 60 mph at Timbercreek Canyon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, May 5 to 6, 2015$345,000 · 1 in hail · 8 events
- Tornadoes and Flash Flood in Texas, May 5 to 7, 2015EF0 · 62 events
- Tornadoes and Hail in Texas, May 5, 2015$75,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Texas, May 5 to 6, 2015$50,000 · 50 kt wind · 11 events
- Tornado and Flash Flooding in Texas, May 5, 2015$7,000 · EF1 · 7 events
- Tornado and Hail in New Mexico, May 5, 2015$20,000 · EF0 · 3 events
- Tornado and Damaging Winds in Oklahoma, May 5 to 6, 2015$4,000 · EF0 · 7 events
- Hail in Ohio, May 5, 2015$3,000 · 1 in hail · 4 events
- Flooding in Oklahoma, May 5 to 31, 20153 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 5, 20153 events
- Dense Fog in West Virginia, May 5 to 6, 20152 events
- Funnel Cloud in Texas, May 5, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565763, 565767, 565764, 565766, 565145, 565765.